Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
142 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

Suggest remedies for eczema on elbows

Answered by
Dr.
Dr. Diptanshu Das

Pediatrician

Practicing since :2005

Answered : 3803 Questions

default
Posted on Mon, 29 Aug 2016 in ADHD
Question: My 18 year old son is beginning college and the past two weeks he has been experiencing hair loss. He plays football and baseball and is having extreme anxiety about wearing a helmet and having hair come out each time he removes it. He has had some blood work done, for thyroid which were negative and awaiting some results on hormone levels. He says his hair feels dry and brittle. He has some eczema type places on the inside of his elbows, which we noticed more when he has stress. During his physical today, the MD felt it was not a dermatological problem, but his scalp appeared sunburned. Can stress cause this and if so what do you suggest as a plan of attack. Not sure if this should be Psychiatry, Dermatology, Internal Medicine or what else. Can you advise what we might need to think about. If this needs to be reviewed by a different specialist, please let us know. Thank you, XXXX (father)
doctor
Answered by Dr. Diptanshu Das 1 hour later
Brief Answer:
Dermatologist needs to be consulted. Follow up is important.

Detailed Answer:
Thanks for asking on HealthcareMagic.

I have gone very carefully through your query and understand your concerns. Let me mention that we have more than a lakh hair on our scalp and it is normal for about a 100 hairs to fall everyday. This is not usually apparent as we hardly notice. But things may become more apparent when removing a helmet. That does not necessarily mean that there is increased hairfall and perhaps there is no reason to panic.

If his hair feels brittle, my suggestion would be to use ketoconazole shampoo twice or thrice each week. That will reduce seborrheic dermatitis, a fungal infection that could cause hair loss as well.

However, eczema can lead to hairfall from the affected areas and in such a case suitable dermatological treatment will ensure that the ailment is in control. That the scalp appears sunburnt indicates that perhaps eczema has affected his scalp and therefore needs to be treated.

Stress affects health and messes up with everything and can be related to hairfall. Stress depresses immunity and depression of immunity may lead to flare up of eczema. If you feel that increased stress is a factor, a psychiatrist will able to offer solutions to ease his stress and long term anxiolytics like fluoxetine may help.

Let me know if I could help further.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Diptanshu Das 10 minutes later
Thank you, Dr. XXXXXXX Of course our problem is he is at school now, 7-8 hours away and trying to make appointments or get referrals is a little more difficult. I think we will go forward with obtaining a dermatologist for sure and try the school counseling programs for a referral for Psych. I appreciate your help. HK
doctor
Answered by Dr. Diptanshu Das 28 minutes later
Brief Answer:
Should be ok

Detailed Answer:
That should suffice.

Feel free to write back in case of further queries.

Regards
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,   ,  
Drug/Medication
Medical Topics

Recent questions on  Fungal infection

doctor1 MD

My groin area has become extremely painful in the last 2 day. I think it is some type of fungal infection. It hurts to walk and sit. When I towel...

doctor1 MD

Ive been to the er twice, because I can't afford a doctor. I've had this really itchy rash on my right leg upper thigh and on my groin area. Now my...

doctor1 MD

i m having problem of UTI and fungal infection both. since april i ve taken so many antibiotics. now my gynae advise me to take ornidazole 500 OD,...

doctor1 MD

my 6 year old daughter is having problems making to the bathroom and is as she is on her way to the bathroom, she can t hold it and leaks some...

doctor1 MD

My daughter is overseas and has asked about a rash she has developed: First one, now two, salmon-colored slightly raised patches of approximately 2...

doctor1 MD

My ESR Test Result: 30mm/hr in 1st hour and 2nd hour 60mm/hr why it’s come like can you please explain. Last 2 weeks on word i ma getting itching...

doctor1 MD

Hi Doctor, The inner skin of my thighs are becoming black and with small hard pimples . Please advise some medications as one of the pimple is...